Reachability Analysis of Nonlinear ODEs Using Polytopic Based Validated Runge-Kutta

  • Julien Alexandre dit SandrettoEmail author
  • Jian Wan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11123)


Ordinary Differential Equations (ODEs) are a general form of differential equations. This mathematical format is often used to represent the dynamic behavior of physical systems such as control systems and chemical processes. Linear ODEs can usually be solved analytically while nonlinear ODEs may need numerical methods to obtain approximate solutions. There are also various developments for validated simulation of nonlinear ODEs such as explicit and implicit guaranteed Runge-Kutta integration schemes. The implicit ones are mainly based on zonotopic computations using affine arithmetics. It allows to compute the reachability of a nonlinear ODE with a zonotopic set as its initial value. In this paper, we propose a new validated approach to solve nonlinear ODEs with a polytopic set as the initial value using an indirectly implemented polytopic set computation technique.



The second author was grateful for the financial support from the Engineering and Physical Sciences Research Council (EPSRC) of the U.K. under Grant EP/R005532/1.


  1. 1.
    Alexandre dit Sandretto, J., Chapoutot, A.: Validated explicit and implicit Runge-Kutta methods. Reliab. Comput. Electron. Ed. 22, 78–108 (2016)Google Scholar
  2. 2.
    Bouissou, O., Chapoutot, A., Djoudi, A.: Enclosing temporal evolution of dynamical systems using numerical methods. In: Brat, G., Rungta, N., Venet, A. (eds.) NFM 2013. LNCS, vol. 7871, pp. 108–123. Springer, Heidelberg (2013). Scholar
  3. 3.
    Bouissou, O., Goubault, E., Putot, S., Tekkal, K., Vedrine, F.: HybridFluctuat: a static analyzer of numerical programs within a continuous environment. In: Bouajjani, A., Maler, O. (eds.) CAV 2009. LNCS, vol. 5643, pp. 620–626. Springer, Heidelberg (2009). Scholar
  4. 4.
    Butcher, J.C.: Coefficients for the study of Runge-Kutta integration processes. J. Aust. Math. Soc. 3, 185–201 (1963)MathSciNetCrossRefGoogle Scholar
  5. 5.
    de Figueiredo, L.H., Stolfi, J.: Self-validated numerical methods and applications. In: Brazilian Mathematics Colloquium Monographs, IMPA/CNPq (1997)Google Scholar
  6. 6.
    Eggers, A., Ramdani, N., Nedialkov, N., Fränzle, M.: Improving SAT modulo ODE for hybrid systems analysis by combining different enclosure methods. In: Barthe, G., Pardo, A., Schneider, G. (eds.) SEFM 2011. LNCS, vol. 7041, pp. 172–187. Springer, Heidelberg (2011). Scholar
  7. 7.
    Fukuda, K.: From the zonotope construction to the minkowski addition of convex polytopes. J. Symb. Comput. 38(4), 1261–1272 (2004). Symbolic Computation in Algebra and GeometryMathSciNetCrossRefGoogle Scholar
  8. 8.
    Hairer, E., Norsett, S.P., Wanner, G.: Solving Ordinary Differential Equations I: Nonstiff Problems, 2nd edn. Springer, Heidelberg (2009). Scholar
  9. 9.
    Henzinger, T.A., Horowitz, B., Majumdar, R., Wong-Toi, H.: Beyond HyTech: hybrid systems analysis using interval numerical methods. In: Lynch, N., Krogh, B.H. (eds.) HSCC 2000. LNCS, vol. 1790, pp. 130–144. Springer, Heidelberg (2000). Scholar
  10. 10.
    Kvasnica, M., Grieder, P., Baotić, M.: Multi-Parametric Toolbox (MPT) (2004)Google Scholar
  11. 11.
    Lohner, R.J.: Enclosing the solutions of ordinary initial and boundary value problems. In: Computer Arithmetic, pp. 255–286 (1987)Google Scholar
  12. 12.
    Moore, R.: Interval Analysis. Prentice Hall, Upper Saddle River (1966)Google Scholar
  13. 13.
    Nedialkov, N.S., Jackson, K., Corliss, G.: Validated solutions of initial value problems for ordinary differential equations. Appl. Math. Comp. 105(1), 21–68 (1999)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Rump, S.M., Kashiwagi, M.: Implementation and improvements of affine arithmetic. In: Nonlinear Theory Applications, IEICE, vol. 6, no. 3, pp. 341–359 (2015)Google Scholar
  15. 15.
    Tucker, W.: A rigorous ode solver and smale’s 14th problem. Found. Comput. Math. 2(1), 53–117 (2002)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Wan, J., Sharma, S., Sutton, R.: Guaranteed state estimation for nonlinear discrete-time systems via indirectly implemented polytopic set computation. IEEE Trans. Autom. Control (2019).

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.U2IS, ENSTA ParisTechPalaiseauFrance
  2. 2.School of EngineeringUniversity of PlymouthPlymouthUK

Personalised recommendations